Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

June 17, 2011Chippewa County, Meeker County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 17, 2011, 5:19 PM CDT for Chippewa County, Meeker County, Minnesota. It was in force for 101 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2011, 5:19 PM CDT (22:19 UTC)
Expired
Jun 17, 2011, 7:00 PM CDT
In force
101 min
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Meeker County, MN

The radar

The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:50 PM CDTHAIL 1Nne Cosmos, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WWUS83 KMPX 172219
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT FRI JUN 17 2011

MNZ056>059-064>066-180000-
CHIPPEWA-KANDIYOHI-MCLEOD-MEEKER-RENVILLE-WRIGHT-YELLOW MEDICINE-
519 PM CDT FRI JUN 17 2011

...THUNDERSTORMS DEVELOPING OVER CHIPPEWA...KANDIYOHI...MCLEOD...
MEEKER...RENVILLE...WRIGHT AND YELLOW MEDICINE COUNTIES THROUGH 700 PM CDT...

AT 510 PM CDT...RADAR INDICATED THAT THUNDERSTORMS COULD BE DEVELOPING
ALONG A LINE EXTENDING FROM 4 MILES WEST OF GRANITE FALLS
TO JUST WEST OF HUTCHINSON. THESE STORMS WERE MOVING NORTH AND 
EAST AT 10 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH AND OF THE STRONGER STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GRANITE FALLS.
  HUTCHINSON.
  CORVUSO.
  THORPE.
  MAYNARD.
  SILVER LAKE.
  COKATO.
  WILLMAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4510 9563 4519 9407 4485 9412 4474 9571
TIME...MOT...LOC 2215Z 196DEG 9KT 4480 9562 4486 9459

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 17, 3:39 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 17, 3:39 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT FRI JUN 17 2011

.DISCUSSION...

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE
FOR THE REMAINDER OF THE AFTERNOON AND EVENING AS TWO BOUNDARIES
AFFECT THE CWA. THE FIRST IS A  WARM FRONT MEANDERING FROM NEAR
KRST TO KMML TO LOW PRESSURE NEAR KABR. THE SECOND IS A COLD FRONT
EXTENDING SOUTH FROM THE LOW TO NEAR KOMA. THE BOUNDARY TO OUR
SOUTH IS EVIDENT ON OUR RADAR. THE KMPX WRF INDICATES SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THIS BOUNDARY AND
MOVING INTO THE TWIN CITIES BY EVENING. OTHER SHOWERS AND
THUNDERSTORMS ARE INDICATED DEVELOPING ALONG THE COLD FRONT IN FAR
WESTERN MN TOWARD EVENING AND THEN PROGRESSING SLOWLY EASTWARD
THROUGH THE EVENING. THIS DOES NOT BODE WELL FOR THE FLOOD WATCH
WITH MOST OF THE ACTIVITY CONCENTRATED TO THE NORTH. HOWEVER...
PLENTY OF UNCERTAINTY EXISTS AND THE WATCH WILL REMAIN IN PLACE
FOR NOW. THE THREAT FOR SEVERE WEATHER IS FOCUSED EARLY TONIGHT
AHEAD OF THE COLD FRONT...BUT SHEAR VALUES AND CAPE ARE NOT VERY
IMPRESSIVE AT THIS TIME.

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL LINGER FOR SATURDAY
INTO SUNDAY ACROSS EASTERN MN AND WI AHEAD OF THE BOUNDARY AS
SPOKES OF ENERGY ROTATE NORTHEAST FROM THE DEEP TROUGH IN THE
WEST. INDICATED A BREAK IN THE RAIN CHANCES FOR SUNDAY NIGHT.

NEXT WEEK REMAINS WET AND POSSIBLY STORMY. MODEL SOLUTIONS
CONTINUE TO POINT TO A VERY DEEP LOW PRESSURE SYSTEM MOVING INTO
THE REGION BY WEDNESDAY. THE ECMWF...BEING FURTHER NORTH OF THE
GEM AND GFS...WOULD PLACE SOUTHERN MN IN LINE FOR SEVERE WEATHER
MONDAY THROUGH TUESDAY NIGHT. ALL THREE OF THE SOLUTIONS ARE
SHOWING THE POTENTIAL FOR SEVERAL INCHES OF RAIN. IT MAY TAKE TO
THE END OF THE NEXT WEEK TO GET THIS DEEP UPPER SYSTEM EAST OF US.

&&

.AVIATION... /18Z TAF ISSUANCE/

THINGS ARE SOMEWHAT MUDDY AND UNCLEAR FOR THIS FORECAST PERIOD...
WITH SHRA/TSRA A POSSIBILITY THROUGH MUCH OF THE PERIOD... ALTHOUGH
THE BEST CHANCE LOOKS TO BE FROM LATE AFTERNOON THROUGH THE
EVENING HOURS. 850MB THETA-E RIDGE CONTINUES TO MOVE NORTH AND
EAST INTO THE AREA THIS AFTERNOON... WITH A FEW SHRA/TSRA
FESTERING ALONG THE MOISTURE GRADIENT AND AREA OF ADVECTION AS IT
MOVES IN. EXPECT THIS TO PERSIST... WITH PERHAPS SOME INCREASE TO
ACTIVITY LATE THIS AFTERNOON AS INSTABILITY CONTINUES TO INCREASE.
LATER THIS EVENING WE MAY SEE SOME ACTIVITY MOVE IN FROM THE
WEST... WHICH MOST OF THE HIGH RESOLUTION GUIDANCE SUGGESTS WILL
DEVELOP BACK NEAR THE SURFACE TROUGH DURING THE LATE AFTERNOON AND
EARLY EVENING. HOWEVER... THERE REMAINS SUBSTANTIAL DISAGREEMENT
AMONG THE VARIOUS MODELS... SO IT IS TOUGH TO TRY AND PIN DOWN
OCCURRENCE OR TIMING OF CONVECTION... LEADING TO A CONTINUED
HEDGING OF THINGS IN THE TAFS WITH MOST LIKELY PERIODS HIGHLIGHTED
GENERALLY BY TEMPO OR PROP GROUPS AND THE USE OF CB.

KMSP... SIGNIFICANT UNCERTAINTY IN IF/WHEN CONVECTION WILL OCCUR
THIS FORECAST PERIOD... BUT THINGS APPEAR TO FOCUS BEST FOR THAT
POSSIBILITY FROM AROUND 00Z THROUGH 04Z THIS EVENING. THERE IS
SOME POTENTIAL FOR LOWER CEILINGS LATER TONIGHT AS BOUNDARY LAYER
MOISTURE CONTINUES TO INCREASE... SO INCLUDED SOME SUB-1700FT AGL
CEILINGS LATE TONIGHT... AND THERE IS SOME CHANCE THINGS COULD GET
LOWER ALTHOUGH MUCH WILL DEPEND ON IF/WHERE PCPN OCCURS PRIOR TO
THEN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH SATURDAY MORNING FOR BLUE EARTH-BROWN-
     CHIPPEWA-FARIBAULT-FREEBORN-LAC QUI PARLE-LE SUEUR-MARTIN-
     NICOLLET-REDWOOD-RENVILLE-RICE-SIBLEY-STEELE-WASECA-
     WATONWAN-YELLOW MEDICINE.

WI...NONE.
&&

RAH/TRH
Hazardous weather outlook, Jun 17, 3:50 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
350 PM CDT FRI JUN 17 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
180845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
350 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE OUTLOOK AREA TONIGHT AS
A COLD FRONT PUSHES EAST FROM THE DAKOTAS. A FEW OF THE STORMS COULD
BECOME SEVERE THIS EVENING IN WEST CENTRAL AND SOUTH CENTRAL
MINNESOTA...PRODUCING LARGE HAIL AND DAMAGING WINDS. TORRENTIAL
DOWNPOURS MAY ALSO ACCOMPANY THE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND MAINLY IN EAST
CENTRAL MINNESOTA AND WESTERN WISCONSIN. THUNDERSTORMS CHANCES
WILL INCREASE AGAIN MONDAY AND TUESDAY AS A STRONG AREA OF LOW
PRESSURE TRACKS NEAR THE MINNESOTA-IOWA BORDER. SOME STRONG STORMS
AND HEAVY RAINS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN WEST CENTRAL
THROUGH SOUTH CENTRAL MINNESOTA.

In the hours before

Special weather statement, Jun 17, 5:19 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT FRI JUN 17 2011

MNZ056>059-064>066-180000-
CHIPPEWA-KANDIYOHI-MCLEOD-MEEKER-RENVILLE-WRIGHT-YELLOW MEDICINE-
519 PM CDT FRI JUN 17 2011

...THUNDERSTORMS DEVELOPING OVER CHIPPEWA...KANDIYOHI...MCLEOD...
MEEKER...RENVILLE...WRIGHT AND YELLOW MEDICINE COUNTIES THROUGH 700 PM CDT...

AT 510 PM CDT...RADAR INDICATED THAT THUNDERSTORMS COULD BE DEVELOPING
ALONG A LINE EXTENDING FROM 4 MILES WEST OF GRANITE FALLS
TO JUST WEST OF HUTCHINSON. THESE STORMS WERE MOVING NORTH AND
EAST AT 10 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH AND OF THE STRONGER STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GRANITE FALLS.
  HUTCHINSON.
  CORVUSO.
  THORPE.
  MAYNARD.
  SILVER LAKE.
  COKATO.
  WILLMAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4510 9563 4519 9407 4485 9412 4474 9571
TIME...MOT...LOC 2215Z 196DEG 9KT 4480 9562 4486 9459

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:46 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville25 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.